Mr. Dua is a 55 years old employee working in a company. One day while coming to office, suddenly he felt dizzy and disoriented in the parking lot. He was shaking, sweating and was totally confused. He didn’t know what to do and almost passed out on the floor. Fortunately, a colleague from office was passing by and saw in this condition. He approached to him immediately and asked what is happening? All Mr. Dua could able to speak was “juice” by pointing out on his car. The colleague took keys from him, opened the car and gave him a tetra pack of juice instantly. Within a span on 10-15 minutes he started feeling alright. After gaining his full conscious back, he thanked his colleague for his help. After reaching office first he went to the medical room, where the nurse checked his blood sugars which were in normal range till then. She asked him to eat a snack or meal, so that his blood sugars won’t fall again.
That day Mr. Dua had realised hypoglycaemia could really be dangerous, if appropriate action is not taken on time. Just Imagine, what would happen if this incident happens while driving car or he didn’t know how to treat it? Scary thought, isn’t it…? A lot of people with diabetes could relate to these symptoms or even incident. Sometimes the cause of hypoglycaemia is obvious or known, either it is inappropriate dose of your insulin or certain diabetes medications, inadequate food, delayed or missed meal, extra physical activity, illness, or consumption of alcohol without food. Other times, it seems just creep up for no apparent reason. So, here are some practical tips which will help you to tackle hypoglycaemia better.
Steps to deal with Hypoglycaemia
Know the symptoms: Low blood glucose brings on very uncomfortable feelings. Symptoms of hypoglycaemia may differ from individual to individual. That’s why it’s important that you learn your own signs and symptoms when your blood glucose is low. However, in mild or early stages of hypoglycaemia you may feel all, some or in some cases none of these signs and symptoms e.g. sweating, shaking, fast heart-beat, dizziness, anxiety, hunger, blurred vision, weakness, headache, tingling or numbness.
Look for support: If you are at home then as soon as you feel symptoms, grab attention of the family members. At office also, keep your colleagues informed about your condition and symptoms. Hypoglycaemia if not treated on time, may lead to confusion, mood changes, poor coordination, slurred speech etc. And, if the blood glucose continues to fall, you may pass out or even develop convulsions or fits. Always keep or wear a medical ID which says you are diabetic, have contact number of your healthcare provider and instructions about what to do in case of any emergency.
Confirm by testing: Check your blood sugar level with glucose meter whenever possible. In some cases when blood sugar levels fall suddenly, say from 250 mg/dl to 120 mg/dl, people may still feel some symptoms of low blood sugar reaction, even if blood sugars are not clinically low. By checking blood sugars, you can be sure. A reading less than 70 mg/dl confirms hypoglycaemia. If you do not have glucometer with you or symptoms are severe then treat it just to be safe.
Treat it Immediately: Hypoglycaemia needs to be corrected immediately. You can eat or drink 15 grams of fast acting carbs. Some of the examples include:
- 3–4 glucose tablets or glucose candy
- 15-gm or 1 tablespoon of sugar or glucose powder or gel
- 1/2 cup fruit juice
- 1/2 cup regular soda
It is important to wait for 15-20 minutes. It takes 15 minutes for the blood sugars to come within normal range. Make sure! You TREAT but don’t OVER-TREAT. Check your blood glucose again after 15 minutes and if your blood glucose level is still low (<70 mg/dl), or if you still have symptoms, treat it again. As blood glucose tends to drop even after treatment. That is why all treatment for hypoglycaemia should be followed by the next meal or snack.
Seek Immediate Medical Attention: If your body doesn’t respond to carbs or you suffer seizure or fits episode or fall unconscious, seek immediate medical attention. Your family member or colleague at workplace should be able to move you to nearest hospital. You might require Intravenous glucose and/or glucagon injection which can be given in emergency or casualty department of tertiary level hospital.
Prevention is always better than cure: If you are getting frequent hypoglycaemic episodes, consult with your diabetes doctor for adjusting medicine or insulin dosage according to your lifestyle. Take precautionary measures to combat further similar episode in future.
Some quick tips to prevent hypoglycaemia are:
- Always eat on time, don’t delay or skip your meals
- Take your prescribed medications or insulin as advised
- Always be prepared for emergencies and keep quick-acting carbs handy
- If there is change in your usual routine then monitor your sugars more frequently
- Avoid taking alcohol and if you do then limit your intake. Avoid drinking without food
- Learn and record what triggers hypoglycaemia in your case and keep your doctor informed.
For more information talk to your health care provider.